Maryland, 2018

Flash Flooding and Flooding in Maryland, May 27 to 28, 2018

May 27 to 28, 2018 · NWS LWX · 33 events in 7 counties and zones

A cold front sagged into Maryland during the afternoon of May 27th. Heavy rain trained to the northeast of Baltimore early in the afternoon, causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$22 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front sagged into Maryland during the afternoon of May 27th. Heavy rain trained to the northeast of Baltimore early in the afternoon, causing flash flooding. Then, later in the afternoon, the line completely stalled just west of Baltimore, producing 6-12 inches of rain in a very short period of time. Catastrophic flash flooding occurred in the Ellicott City and Catonsville areas, with significant flooding also observed in other nearby areas. Stream flooding continued through the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 9:25 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, May 27, 9:25 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Sun May 27 2018

.SYNOPSIS...
A cold front moving south out of Pennsylvania will cross the
Mid-Atlantic later this afternoon, then stall over the region
before dissipating by the middle of the week. The remnants of
Alberto may pass west of the region later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a few showers are trying to develop across extreme
western Maryland. These showers appear to be along a weak
frontal boundary, which lies west- southwest to east-northeast
across parts of eastern West Virginia, northern Virginia and
northeast Maryland. Additional showers and some heavy
thunderstorms are anticipated as we progress into the afternoon.

The main concern this afternoon will be flooding. A small/weak
area of low pressure at the triple point between a surface
trough extending north to south just east of the Blue Ridge and
a cold front extending west to east dropping southward out of
Pennsylvania will act as a focus for surface convergence.
850-700 mb flow is slightly more convergent over these same
areas. This coupled with weakly diffluent flow aloft and PWATs
approaching 2 inches is expected to result in scattered to
widespread showers and thunderstorms again this afternoon and
evening. Mid-level steering flow will be parallel to the cool
front, so training convection seems likely.

For these reasons, have gone with a Flash Flood Watch for the
I-95 corridor from NE MD to Fredericksburg, including the
DC/Baltimore metros and central VA where regenerative convection
seems most likely amidst aforementioned forcing mechanisms.

Convection should gradually wane with the loss of heating this
evening.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the cold front
is only about 1015 mb, which this time of year is usually not
enough to force the front fully south of our area. The front
will likely stall in the I-64 corridor up into southern MD while
weakening early in the week, with scattered showers and
thunderstorms possible each afternoon near and south of the
boundary. Further north, the airmass will become slightly
cooler and more stable, but the boundary is weak so appreciably
lower dew points never really make it. As such, an isolated
shower is possible each afternoon even as far north as the PA
border, but should be spotty given weaker forcing.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Per latest National Hurricane Center forecast, the remnants of
Alberto will be moving west of the area Wednesday and Thursday. As
high pressure moves off the New England coast during the same time,
flow will become southerly with deep moisture returning to the area.
The high may retain some dry influence on Wednesday across
northern/eastern portions of the area, but precipitable water values
will rise back close to 2 inches by Thursday. Ensembles suggest
moisture and instability will peak on Thursday, and heights will
begin to fall as the upper trough approaches. While this will result
in the highest chance of rain area-wide during the extended
forecast, it will be tough to rule out showers and storms any day.
Given the jet stream will be well to the north, it appears upper
level troughing will linger over the area Friday and Saturday, with
perhaps a surface low crossing the area at some point. Showers and
storms will likely follow a diurnal pattern, but there could be some
activity at night as well given the amount of moisture in place.
Specific impacts, particularly any areas or times of heavier rain,
remain uncertain and will be dependent on how the pattern evolves.
Temperatures will likely remain above normal through the period,
especially at night due to dew points in the upper 60s to lower 70s.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MVFR to IFR cigs at BWI and MTN terminals late this morning with
gradually join the other terminals with VFR conditions this
afternoon. BKN to OVC conditions expected this afternoon with
scattered to numerous showers and thunderstorms 18-00Z ahead of
approaching cold front (dropping south out of PA). Heavy rain
and brief vsby restrictions possible. Light SW flow this
afternoon. We may occasionally encounter a light or briefly
moderate NW flow at a few terminals through the day due to the
stationary front sliding just to the south or weak outflow
boundaries generated by dissipating convection.

As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.

Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.

Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.

&&

.MARINE...
Flow is light from the SW across the central Chesapeake Bay and
Tidal Potomac and more SE across the northern Chesapeake Bay.
Winds are 5 to 10 knots with gusts around 15 knots, mainly in
the central Chesapeake Bay. A weak front should stall nearby
through early this week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
afternoon and evening, less likely Mon-Tue but non-zero chance
with the front stalled nearby.

Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.

&&

.HYDROLOGY...
Have issued a Flash Flood Watch for the I-95 corridor from NE MD
to Fredericksburg VA including the Baltimore/DC metros and
central VA. Training convection seems most likely in these areas
given enhanced surface convergence, with high rain rates
expected due to PWATs near 2 inches and warm cloud layers of 12+
kft. Convection should gradually wane this evening with the loss
of heating.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ006-011-
     013-014-016-503>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ038>040-
     051>055-501-502-506-507.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...DHOF/KLW
Hazardous weather outlook, May 27, 10:08 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1108 AM EDT Sun May 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1108 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect from noon through 10 PM this
evening for the I-95 corridor from northeast Maryland to
Fredericksburg Virginia including the Baltimore and Washington DC
metro areas. There may be some localized areas of flooding due to
heavy rainfall from thunderstorms.

Thunderstorms may produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1108 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect from noon through 10 PM this
evening for portions of central Virginia and the I-95 corridor
from northeast Maryland to Fredericksburg Virginia including the
Baltimore and Washington DC metro areas. There may be some
localized areas of flooding due to heavy rainfall from
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

25 flash flood, 8 flood. Local standard time, as filed.

Flash Flood, Baltimore

When
May 27, 1:09 PM EST to 2:00 PM EST
Where
Baltimore County, 1.64 mi SSW of Perry Hall to 1.62 mi SSW of Perry Hall
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.399, -76.485

A swift water rescue was conducted on Seven Courts Drive where a man was trapped in rising flood waters, clinging to a tree. The man was successfully rescued.

Flash Flood, Baltimore

When
May 27, 1:44 PM EST to 3:30 PM EST
Where
Baltimore County, 0.37 mi W of Parkville to 0.36 mi W of Parkville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.380, -76.557

A swift water rescue was performed near Parkville along Herring Run.

Flash Flood, Baltimore

When
May 27, 1:54 PM EST to 4:00 PM EST
Where
Baltimore County, 1.64 mi W of White Marsh to 1.61 mi WSW of White Marsh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.376, -76.460

The stream gage on Whitemarsh Run at White Marsh rapidly exceeded the 11 foot flood stage during the times indicated. Parking lots near the stream, and Town Center Court, were flooded. The peak level of 13.42 feet was observed at 2:45pm EST on May 27th.

Flood, Howard

When
May 27, 3:16 PM EST to 3:23 PM EST
Where
Howard County, 0.08 mi S of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.269, -76.800

Video footage shows Hudson Branch out of its banks near Court Avenue, flooding yards.

Flash Flood, Baltimore

When
May 27, 3:16 PM EST to 5:46 PM EST
Where
Baltimore County, 0.78 mi SSE of Halethorpe to 0.73 mi SSE of Halethorpe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.240, -76.692

The stream gage on East Branch Herbert Run at Arbutus rapidly exceeded the 7 foot flood stage during the indicated times. There were two distinct peaks during the times indicated but the higher was the second peak, of 9.21 feet at 5:20pm EST on May 27th. Water levels rapidly fell thereafter.

Flash Flood, Howard

When
May 27, 3:19 PM EST to 5:53 PM EST
Where
Howard County, 0.89 mi W of Ellicott City to 1.06 mi WNW of Ellicott City
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$11 million
Reported by
Emergency Manager
Coordinates
39.272, -76.817

Catastrophic flash flooding occurred in Ellicott City as a result of torrential short-term rainfall of 6-10 inches. One person died during a lull in the flooding when he attempted to help another person evacuate and was swept away. Floodwaters on the lower portion of Main Street in the 8000 block reached the bottom of second floors of businesses. In all, dozens of water rescues were performed, most from buildings.

Flash Flood, Howard

When
May 27, 3:19 PM EST to 3:47 PM EST
Where
Howard County, 0.27 mi SE of Ellicott City to 0.22 mi ESE of Ellicott City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.267, -76.797

The first of three waves of flash flooding affected lower Main Street in Ellicott City on the Tiber River. Video footage shows the Tiber escaping its banks near Tiber Alley at 4:19pm, and at the alley in the 8100 block at 4:22pm. Several feet of rushing water began inundating Main Street and buildings in the area. At 4:35pm, the force of the floodwaters buckled the floor within one business, and water pushed through the building, emptying its contents onto Main Street.

Flash Flood, Howard

When
May 27, 3:26 PM EST to 3:57 PM EST
Where
Howard County, 0.11 mi S of Ellicott City to 0.09 mi S of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.269, -76.800

Video footage shows water covering a deck and entering structures near Court Avenue. Water also flowed across Court Avenue during this time.

Flash Flood, Howard

When
May 27, 3:26 PM EST to 3:40 PM EST
Where
Howard County, 0.53 mi W of Ellicott City to 0.54 mi W of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.269, -76.810

Video footage shows 6-12 inches of water flowing over the 8600 block of Frederick Road east of Rogers Avenue in Ellicott City's West End for a brief period before receding.

Flash Flood, Baltimore

When
May 27, 3:27 PM EST to 7:00 PM EST
Where
Baltimore County, 1 mi SSE of Oella to 0.94 mi SSE of Oella
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.256, -76.774

The stream gage on the Patapsco River near Catonsville rapidly exceeded the flood stage at the start time indicated. It rose more than seven feet above flood stage within 33 minutes of the flooding beginning, peaking at 27.03 feet. River Road was flooded, and damaged, as a result of this rapid rise.

Flash Flood, Howard

When
May 27, 3:47 PM EST to 4:20 PM EST
Where
Howard County, 0.23 mi SE of Ellicott City to 0.27 mi SE of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.267, -76.797

A second, more intense, flood wave pushed into the Tiber River, with water entering buildings in the 8100 block of Main Street. The water receded from this block of Main Street by 5:20pm.

Flash Flood, Baltimore City (C)

When
May 27, 3:47 PM EST to 7:16 PM EST
Where
Baltimore City (C) County, 0.51 mi ESE of Frederick Rd to 0.45 mi E of Frederick Rd
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.278, -76.661

The stream gage on Gwynns Falls at Washington Boulevard in Baltimore rapidly exceeded the 13 foot flood stage, flooding portions of Gwynns Falls Park. The peak level of 17.09 feet was the 4th highest on record, and occurred at 5:31pm EST on May 27th.

Flash Flood, Howard

When
May 27, 3:49 PM EST to 8:31 PM EST
Where
Howard County, 1.16 mi ESE of Ilchester to 1.12 mi NNW of Elkridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.243, -76.751

The stream gage on the Patapsco River at Patapsco Valley State Park rapidly exceeded the 15 foot flood stage during the indicated times. Widespread damage occurred within the park, with a peak level reached of 24.36 feet at 5:45pm EST on May 27th. This is preliminarily the highest value reached at this location since at least 2010.

Flash Flood, Baltimore City (C)

When
May 27, 3:55 PM EST to 5:30 PM EST
Where
Baltimore City (C) County, 1.81 mi NE of Catonsville to 1.16 mi S of Walbrook
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
911 Call Center
Coordinates
39.301, -76.710

Several roads flooded in Baltimore City. More than 20 people were rescued from vehicle rooftops during heavy rains. Six people were displaced from their homes, and Frederick Avenue was damaged in the Beechfield neighborhood.

Flash Flood, Baltimore

When
May 27, 4:21 PM EST to 6:00 PM EST
Where
Baltimore County, 2.02 mi S of Chadwick Manor to 1.97 mi S of Chadwick Manor
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.271, -76.735

Moving water observed over the hoods of several cars in multiple locations in the Catonsville area along Frederick Road.

Flash Flood, Howard

When
May 27, 4:30 PM EST to 5:30 PM EST
Where
Howard County, 0.53 mi W of Ellicott City to 0.55 mi W of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.269, -76.810

Video footage shows a second wave of floodwaters, with water 1-2 feet deep over the 8600 block of Frederick Road in Ellicott City's West End. The floodwaters entered and damaged homes and vehicles.

Flash Flood, Howard

When
May 27, 4:37 PM EST to 5:53 PM EST
Where
Howard County, 0.1 mi S of Ellicott City to 0.08 mi S of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.269, -76.800

Video footage shows a second, more significant flash flood wave moved down Hudson Branch during the times indicated. Cars, dumpsters, and other large debris were swept downstream. Water covered a second-floor deck and entered structures, and was at least a foot deep flowing over Court Avenue at the peak of the flooding. The stream was not fully back in its banks in this area until after 8:00pm due to debris blockage.

Flood, Allegany

When
May 27, 4:37 PM EST to 6:00 PM EST
Where
Allegany County, 1.06 mi W of Wolfe Mill to 1.11 mi W of Wolfe Mill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.670, -78.750

Flooding of unknown depth was reported on Bedford Street in Cumberland.

Flash Flood, Howard

When
May 27, 4:39 PM EST to 5:30 PM EST
Where
Howard County, 0.26 mi SE of Ellicott City to 0.22 mi SE of Ellicott City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.267, -76.797

Video footage shows a third and final flood wave pushing through the 8100 block of Main Street. The water was nearly a foot deep on Main Street and then began entering buildings. Eventually overflow from the Tiber River caused the floodwaters of the Tiber and overland flow on Main Street to join with water surrounding and going through buildings.

Flash Flood, Baltimore

When
May 27, 4:49 PM EST to 6:00 PM EST
Where
Baltimore County, 0.26 mi SE of Oella to 0.67 mi SE of Oella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.268, -76.776

Several issues reported near Oella. There was a partial landslide on Old Frederick Road with the road also reported flooded and closed. River Road was flooded and closed. Thistle Road had a washout and was closed. A portion of Westchester Avenue was also flooded and closed.

Flash Flood, Baltimore

When
May 27, 5:00 PM EST to 7:00 PM EST
Where
Baltimore County, 2.03 mi S of Chadwick Manor to 1.97 mi S of Chadwick Manor
Cause
Heavy Rain
Property damage
$8.6 million
Reported by
Broadcast Media
Coordinates
39.271, -76.735

Widespread flash flooding in downtown Catonsville along Frederick Road. Roads flooded and water entering buildings. Flooding was reported in local schools along with 12 swift water rescues.

Flash Flood, Howard

When
May 27, 5:16 PM EST to 5:45 PM EST
Where
Howard County, 0.1 mi SW of Ellicott City to 0.09 mi SSW of Ellicott City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.269, -76.801

The culvert underneath Ellicott Mills Drive was undermined as the road was overtopped by floodwaters, washing out the road. Just downstream, the floodwaters caused the collapse of the historic stone cottage locals call The Old Courthouse, which was built in 1840.

Flash Flood, Howard

When
May 27, 5:56 PM EST to 8:00 PM EST
Where
Howard County, 1.7 mi N of Waterloo to 1.65 mi N of Waterloo
Cause
Heavy Rain
Reported by
Public
Coordinates
39.194, -76.781

Deep Run overflowed its banks, covering Mayfield Avenue in Elkridge.

Flash Flood, Howard

When
May 27, 6:05 PM EST to 8:00 PM EST
Where
Howard County, 1.17 mi SSW of Oakland Mills to 0.91 mi SSW of Oakland Mills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.204, -76.859

Flooding began of South Entrance Road in Columbia, after the Little Patuxent River rapidly came out of its banks. Shortly thereafter, the stream covered the southbound lanes of US 29, with at least one water rescue required.

Flood, Anne Arundel

When
May 27, 6:33 PM EST to 8:00 PM EST
Where
Anne Arundel County, 0.06 mi WNW of Glen Burnie to 0.04 mi SSE of Glen Burnie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.170, -76.631

Maryland Route 648 flooded and closed at Sawmill Creek in Glen Burnie.

Flash Flood, Howard

When
May 27, 6:41 PM EST to 8:00 PM EST
Where
Howard County, 2.26 mi N of Woodstock to 2.29 mi N of Woodstock
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.363, -76.969

West Friendship Road flooded and closed south of Sykesville near the South Branch Patapsco River.

Flash Flood, Carroll

When
May 27, 7:01 PM EST to 8:30 PM EST
Where
Carroll County, 0.42 mi S of Sykesville to 0.38 mi S of Sykesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.364, -76.970

Lower Main Street in Sykesville flooded due to overwhelmed storm drains during torrential rain. Some water entered two structures in addition to water covering parking lots.

Flash Flood, Howard

When
May 27, 7:05 PM EST to 9:30 PM EST
Where
Howard County, 0.7 mi E of Elkridge to 0.72 mi E of Elkridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.219, -76.707

US Route 1 was flooded and closed at the Patapsco River due to rapid increases in the water level.

Flood, Howard

When
May 27, 8:00 PM EST to May 28, 1:38 AM EST
Where
Howard County, 0.76 mi SSW of Oakland Mills to 0.92 mi SSW of Oakland Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.210, -76.856

The stream gage on the Little Patuxent River near Columbia Town Center exceeded the flood elevation of 298.5 feet during the times indicated, and had already rapidly exceeded the flood stage due to flash flooding before this time. The peak elevation of 303.76 feet was observed at 8:20pm EST on May 27th. At the peak levels, US 29 was flooded by several feet of water on the southbound side. For the duration of the flood, South Entrance Road was flooded and closed.

Flood, Howard

When
May 27, 8:05 PM EST to May 28, 4:06 AM EST
Where
Howard County, 1.36 mi S of Guilford to 1.22 mi N of Savage
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.151, -76.833

The stream gage on the Little Patuxent River at Guilford exceeded the 11 foot flood stage during the times indicated. The peak level of 15.22 feet was observed at 10:15pm EST on May 27th, and was the 3rd highest ever recorded at this location. Vollmerhausen Road was flooded.

Flood, Howard

When
May 27, 8:32 PM EST to May 28, 6:18 AM EST
Where
Howard County, 0.94 mi SE of Savage to 1.01 mi SE of Savage
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.121, -76.817

The stream gage on the Little Patuxent River near Savage exceeded the 10 foot flood stage during the indicated times. The peak level of 16.52 feet occurred at 11:30pm EST on May 27th. Brock Bridge Road significantly flooded during this event.

Flood, Calvert

When
May 27, 10:16 PM EST to 11:59 PM EST
Where
Calvert County, 1.28 mi W of Bowens to 1.29 mi W of Bowens
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.503, -76.643

Buzzard Island Creek was out of its banks and running across Sixes Road.

Flood, Calvert

When
May 27, 10:16 PM EST to 11:59 PM EST
Where
Calvert County, 1.91 mi WNW of Prince Frederick to 1.93 mi WNW of Prince Frederick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.537, -76.584

Duke Street flooded and closed in Prince Frederick.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Howard2018-05-2739MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760002, 760001, 760937, 760007, 760929, 759999, 760014, 760010, 760023, 760926, 760015, 760936, 760930, 760921, 760897, 760025, 760011, 760903, 760017, 760902, 760892, 760026, 760881, 760877, 760913, 760874, 760873, 760869, 760924, 760932, 760934, 760905, 760906.